Lexapro and weight gain or loss: Facts and tips
- November 21, 2021
Lexapro is the brand name for a drug called escitalopram, which is a treatment for anxiety and depression. Taking Lexapro may cause a person to gain a small amount of weight. Less commonly, it can cause weight loss. A healthful diet and regular exercise can help to prevent unwanted changes in weight.
In this article, we look at how Lexapro can affect appetite and weight. We also provide some tips on how to cope with any changes in weight that may occur as a result of taking this antidepressant.
Share on Pinterest Lexapro boosts serotonin levels, which may lead to weight gain.
A person may gain some weight when taking Lexapro. This can happen for different reasons. Lexapro boosts serotonin, which plays a role in controlling weight. The medication may increase appetite directly, or a person may begin to eat more as their depression or anxiety lessens.
Weight loss is a less common side effect, but it can happen as the body adjusts to the medication. Some people may also find that they have more energy or more desire to exercise as the medication relieves their depression. This symptom relief could also put a stop to unhealthy patterns of behavior, such as binge eating, which could lead to some weight loss.
The United States National Library of Medicine include increased appetite as one of the recognized side effects of Lexapro. Having a larger appetite usually results in a person eating more, which can lead to weight gain. However, some people taking Lexapro will experience none or only some of the side effects linked to this medication.
Depression and anxiety can both affect a person’s eating habits. They can cause someone to have less of an appetite, take less pleasure in food, or feel anxious about eating. As people receive treatment for their depression or anxiety, these symptoms should lessen or go away. This can increase a person’s enjoyment of food, or reduce any anxiety relating to eating.
A 2014 study in New England looked at weight changes over a 12-month period in people taking a range of antidepressants, including Lexapro. The researchers used citalopram as the reference drug for comparison.
All of the SSRIs in the study caused a gradual increase in weight. The only SSRI to cause some initial weight loss before weight gain was fluoxetine.
The average weight gain for Lexapro was less than 0.5 percent. The most significant weight gain occurred in young men and those who had a low body mass index (BMI) before starting treatment.
Research in 2017 looked at the role that SSRIs play in weight gain and found that specific risk factors increased the likelihood of a person gaining weight when taking these antidepressants. These factors included:
- having a sedentary lifestyle
- eating a diet high in processed meat, dairy, and refined carbohydrates
A 2011 study directly compared Lexapro with nortriptyline, which is an older tricyclic antidepressant. The authors found that Lexapro was the less likely of the two drugs to cause weight gain.
It is not completely clear why taking SSRIs such as Lexapro can lead to weight gain. More research is necessary to provide a definite answer.
Share on Pinterest Doctors prescribe Lexapro for depression and anxiety.
SSRIs work by increasing the amount of serotonin in the brain. Serotonin is a chemical that helps to regulate a person’s mood.
Lexapro comes in the form of either a liquid or pills. The recommended dose is usually 10 milligrams (mg), which people should take once a day in the morning or the evening.
The medication usually takes 4–6 weeks to work, and a person may need to take it for months or years. Lexapro is safe to take over an extended period.
Many experts believe that this type of medication is less likely than older antidepressants to cause weight gain. Older forms of antidepressant medication include monoamine oxidase inhibitors and tricyclic antidepressants.
Medication affects everyone differently. People who experience dramatic weight loss or gain may wish to seek medical advice. It is often possible for a physician to prescribe an alternative antidepressant.
Alongside medication, exercise can be an essential part of treatment. As well as helping a person to avoid weight gain, it can improve sleep and reduce stress and anxiety.
The Centers for Disease Control and Prevention (CDC) recommend that adults do at least 2.5 hours of exercise every week. People can break this down into smaller chunks to fit it into their everyday routine.
Eating well is key to preventing changes in body weight. A healthful diet includes whole grains, fruits, vegetables, some dairy, and protein. Eating healthful snacks and not skipping meals can help a person to maintain a good level of energy throughout the day.
Share on Pinterest Nausea and dizziness are common side effects of taking Lexapro.
Lexapro can cause other side effects, which may include:
- a dry mouth
- stomach pain
- diarrhea or constipation
- feeling dizzy
- feeling more tired or drowsy than usual
- changes in sex drive
- sweating more than usual
- symptoms that are similar to flu, such as a runny nose or fever
If these side effects do not go away or are very severe, a person should seek medical advice.
Some side effects, including the following, can be serious and require urgent medical attention:
- hallucinations, either seeing or hearing something that is not there
- becoming unusually excited
- a fast or irregular heartbeat, stiff muscles, confusion, and fever
All SSRIs have a slightly different range of side effects. If the side effects of an antidepressant are affecting a person’s quality of life, they might benefit from trying an alternative drug to see if it causes them fewer side effects.
Weight changes are one possible side effect of Lexapro. People whose weight remains within a healthy range may feel willing to accept this change if it is preferable to the feelings of anxiety or depression they experience without the medication.
However, weight gain or loss can sometimes cause health problems, and it can also affect a person’s self-esteem or well-being. In such cases, a person may wish to seek advice from a doctor or try an alternative medication.
A healthful diet and regular exercise are a vital part of the recovery from mood disorders. They can also help to prevent weight changes as the body adjusts to the medication.